Neonatal Abstinence Syndrome- Treatment of Newborn Addicted to Opiates

happy babyNewborns of moms who are on opiates go through acute withdrawal at the time of delivery since they have been continuously exposed to opiate drugs (pain pills, heroin, methadone, etc.) then at birth are suddenly without these opiates.  The symptoms of withdrawal in an infant can be mild irritability to seizures. Tremors, increased tone (we would comment “the baby seems strong”), and poor feeding are common.

The studies are now showing less neonatal symptoms for women on Buprenorphine compared to those on methadone. You can read more about this here…

This has been my experience in my addiction clinic where we have had 4 pregnancies now on Buprenorphine. Each delivered babies who had absolutely no withdrawal symptoms. Three of the four were weaned to 1-3 mg by the time of delivery and one was on 12 mg at the time of delivery.  It should be noted that weaning the dose while pregnant has been discouraged due to fear of relapse and the risk that would put on the fetus.  I have found for motivated moms, as long as they know they have an addictionologist willing to support them should a weaning process get difficult, and they will have access to more Buprenorphine should they need it, we have had 100% success with a very slow and gradual taper of the dose.

You can read here for  a great overview with tools for managing the neonate in withdrawal.

 

Dr. Paul

 

 

 

 

 

Leave a Reply

Close Menu